Alert archive / Iowa / Special Weather Statements in 2023
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 12, 2023, 2:21 AM CDT for Delaware County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2023, 2:21 AM CDT (07:21 UTC)
- Expired
- Jul 12, 2023, 2:45 AM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 40
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
101
WWUS83 KARX 120721
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
221 AM CDT Wed Jul 12 2023
IAZ029-030-WIZ061-120745-
Clayton IA-Fayette IA-Grant WI-
221 AM CDT Wed Jul 12 2023
...Strong thunderstorms will impact portions of southern Clayton,
southern Fayette and southern Grant Counties through 245 AM CDT...
At 219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassville to near Fairbank. Movement was
southeast at 30 mph.
HAZARD...Heavy Rainfall, Winds in excess of 40 mph and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Guttenberg and Cassville around 225 AM CDT.
Other locations impacted by these storms include Big H Campground,
Camp C.S. Klaus, Mederville, Highways 3 And 187, Turkey River, Bixby
State Park, Highway 13 And County C 24, Cornelia, Fairview and
Burton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4279 9208 4277 9043 4251 9042 4251 9064
TIME...MOT...LOC 0719Z 308DEG 26KT 4269 9110 4267 9202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
ZapotocnyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 11, 10:43 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 11, 10:43 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1043 PM CDT Tue Jul 11 2023 .DISCUSSION...(This evening through Tuesday) Issued at 212 PM CDT Tue Jul 11 2023 Key Messages: - Another round of showers and storms tonight. Highest rain chances (40-74%) along and south of Interstate 90. - Periodic rain chances from Wednesday through Tuesday. Rainfall amounts with any of these systems look on the light side. Tonight and Wednesday... The cold front that pushed through the area Monday night has progressed almost to the Iowa/Missouri border into northern Illinois. This boundary will be the focus for more convection overnight as a short wave trough comes out of the High Plains and moves across the region. The concern becomes how much convection will extend north of the boundary and just how far north it will be. Most of the high-resolutions models today are focusing the bulk of the activity to stay to the south with the possibility of the northern fringe moving across portions of northeast Iowa and southwest Wisconsin. The RAP indicates there will only be between 500 and 1000 J/kg of MU CAPE with maybe 30 to 35 knots of shear in the 0-3 km layer. Forecast soundings would suggest the CAPE will be up to 700 mb with a very skinny profile that would only support some general thunder from this activity. Any showers and storms that do make into the area overnight should push off to the east Wednesday morning. Another weak short wave trough may work across the region Wednesday with some scattered activity possible. This does not look to be all that organized at this point. Wednesday Night through Tuesday... A closed low pressure area will move slowly south from Hudson Bay into the Great Lakes. Meanwhile, a strong high system will remain over the southwest United States. This will keep the area in west northwest flow aloft. As a result, the heat and the greatest instability will remain southwest of the Upper Mississippi River Valley through this time period. As a result, temperatures will range from below to near normal. The 11.12z models continue to show that there will be some weak embedded shortwaves in this flow. These will bring periodic showers and storms. As is the case in these flow patterns, the timing of these waves are highly uncertain, so low precipitation chances (15-30%) covered much of this time period. Looking at the model ensembles and clusters, rainfall amounts with these systems look to be mainly less than a tenth of an inch. The one exception was from Friday into Friday night where there was better agreement in the ensembles and clusters for higher rain chances (30-60%). In addition, the chances for rainfall greater than 0.10 inches was also higher with it ranging 30-60%. Meanwhile, the probabilities for a 0.50 inches is less than 10% was less than 8%. While 0-1 km CAPES are up to 1500 J/km, the 0-3 km and 0-6 km shear are weak, so not anticipating any organized severe weather at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1040 PM CDT Tue Jul 11 2023 Very light showers move through overnight from west to east, but impacts to aviation should be minimal with VFR ceilings. A second band of showers and storms progresses quickly across the area early in the morning between 08-15Z, affecting mainly areas south of an AUM to LNR line, which may bring MVFR to IFR restrictions in heavier rain. Scattered storms redevelop in the afternoon, but confidence in impacting a TAF site is low. Ceilings in the afternoon may also lower close to MVFR levels at times. Winds will generally be light and veer to the east/southeast by the morning, with sites west of the Mississippi River switching to the northwest in the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/04 AVIATION...Skow
Hazardous weather outlook, Jul 11, 5:38 AM CDT, 20 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 538 AM CDT Tue Jul 11 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 538 AM CDT Tue Jul 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this evening into the overnight. At this time, the threat for widespread organized severe weather remains low for most of the area. However, we will be monitoring an area of storms moving across Iowa later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic shower and thunderstorm chances persist Wednesday through Monday. It remains too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. EMS
In the hours before
Special weather statement, Jul 12, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
221 AM CDT Wed Jul 12 2023
IAZ029-030-WIZ061-120745-
Clayton IA-Fayette IA-Grant WI-
221 AM CDT Wed Jul 12 2023
...Strong thunderstorms will impact portions of southern Clayton,
southern Fayette and southern Grant Counties through 245 AM CDT...
At 219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassville to near Fairbank. Movement was
southeast at 30 mph.
HAZARD...Heavy Rainfall, Winds in excess of 40 mph and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Guttenberg and Cassville around 225 AM CDT.
Other locations impacted by these storms include Big H Campground,
Camp C.S. Klaus, Mederville, Highways 3 And 187, Turkey River, Bixby
State Park, Highway 13 And County C 24, Cornelia, Fairview and
Burton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4279 9208 4277 9043 4251 9042 4251 9064
TIME...MOT...LOC 0719Z 308DEG 26KT 4269 9110 4267 9202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ZapotocnyNearby
Special Weather Statements in Iowa, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.